Alabama, 2009

Flash Flooding and Damaging Winds in Alabama, May 2, 2009

May 2, 2009 · NWS HUN · 4 events in 3 counties and zones

Scattered thunderstorms along a weak frontal boundary sparked morning and afternoon thunderstorms which produced flash flooding and isolated wind damage. Also, general flooding of creeks and streams was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered thunderstorms along a weak frontal boundary sparked morning and afternoon thunderstorms which produced flash flooding and isolated wind damage. Also, general flooding of creeks and streams was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 2, 10:09 AM CST, 6 minutes earlier.

Area forecast discussion, May 2, 10:09 AM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1109 AM CDT SAT MAY 2 2009

.UPDATE...TO INCREASE POPS/QPF GRIDS MAINLY. ALSO...ADJUSTED TEMPS
BASED ON LATEST TRENDS.

&&

.DISCUSSION...
FIRST WAVE OF PRECIP TODAY IS ABOUT TO EXIT OUR CWFA TO THE
EAST...WITH SOME PATCHES OF +RA AND AN ISOLD TSRA OR TWO PRIMARILY
IN JACKSON/DEKALB COUNTIES. WIDESPREAD PRECIP AMOUNTS THUS FAR
THIS MORNING HAVE BEEN AROUND ONE HALF INCH OR LESS WITH RADAR
ESTIMATED AMOUNTS UP TO AROUND AN INCH ALONG A SWATH FROM NORTHERN
COLBERT AND SOUTHERN LAUDERDALE COUNTIES THROUGH SOUTHERN FRANKLIN
COUNTY (TN). ANOTHER SWATH OF HEAVIER PRECIP WITH NEAR ONE INCH
AMOUNTS HAS OCCURRED MAINLY IN NORTHERN PORTIONS OF DEKALB COUNTY.
IN SPITE OF RECENT HEAVY RAINS...ONLY ONE REPORT OF FLASH
FLOODING IN THE HENAGAR/IDER ARES OF DE KALB COUNTY HAS BEEN
RECEIVED SO FAR THIS MORNING.

OTHERWISE...LATEST ANALYSIS SHOWS THE SFC FRONT HAS STALLED TO OUR
NW...GENERALLY THROUGH EAST CENTRAL OK...CENTRAL AR...INTO WEST
TN AND NORTH MIDDLE TN. AREAS OF DEEP CONVECTION CONTINUE TO
DEVELOP ALONG THE FRONT PRIMARILY FROM EAST OK INTO NRN
MISS...ALTHOUGH SAT TRENDS INDICATE RECENT WARMING OF CLOUD TOP
TEMPS IN ASSOC WITH CONVECTION IN THE NRN MISS/WRN TN AREAS. RADAR
TRENDS INDICATE MAINTENANCE OF DEEP CONVECTION HOWEVER ACROSS ERN
AR INTO NRN MISS...WITH CELLS DISPLAYING AN EWRD TENDENCY. VIS
IMAGERY ALSO INDICATES SOME CLEARING EXTENDING INTO PARTS OF
CENTRAL MISS/AL WHICH SHOULD HELP TO INCREASE THE TEMP/THETA-E
GRADIENT ACROSS THE REGION INTO THE AFTN. THIS SHOULD HELP TO
CAUSE FURTHER DESTABILIZATION TO THE SOUTH OF FRONT IN THE WARM
SECTOR...AND HELP TO REINVIGORATE CONVECTION LATER TODAY AS A
WEAK LOW-LVL JET STREAK AND UPR SHORT WAVE CROSS THE AREA.
SO...EXPECTING CONVECTION TO DEVELOP AGAIN LATER TODAY INTO THIS
EVENING AND FURTHER EXACERBATE THE POTENTIAL FLOODING SITUATION.
AS A RESULT OF THE RAINS RECEIVED SO FAR...AND THE POSSIBLE RAINS
STILL TO DEVELOP...HAVE ISSUED A FLOOD WATCH FOR THE AREA UNTIL
MIDNIGHT SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 620 AM CDT SAT MAY 2 2009/

DISCUSSION...WENT WITH A BLEND OF GFS/NAM FOR THIS FCST PACKAGE.

CDFNT EXTENDS ACROSS CENTRAL AR...THUR WRN TN AND INTO ERN KY.
UPPER DISTURBANCE NOW OVER AR WILL CONTINUE TO MOVE EAST FOR THE
REST OF TONIGHT. THIS UPPER WAVE/STALLED CDFNT WAS PRODUCING A MCS
OVER ERN AR/WRN TN. EXPECT THIS CLUSTER OF STORMS TO IMPACT OUR
CWA ARND SUNRISE WITH THE CHC OF MORE HEAVY RAIN.

TODAY/TONIGHT...AS FOR SVR WX...MODEL SOUNDINGS TODAY SHOW MOSTLY
HEAVY RAIN AND DAMAGING WINDS BEING THE MAIN THREATS. WITH WET
BULBS ZERO ARND 12000 FT...WOULD ONLY EXPECT SMALL HAIL. LOW LEVEL
SHEAR IS LOW TODAY BUT DOES BEGIN TO INCREASE AFTER MIDNIGHT.

SUNDAY...LOOKS TO BE THE BIG ONE FOR HEAVY RAIN AND SVR WX AS CDFNT
FINALLY APPROACHES THE CWA BY LATE SUNDAY NIGHT. LOW LEVEL SHEAR
ARND 300 M2/S2 AND 8H WINDS OF 40-50 KTS WILL BE POSSIBLE BY
SUNDAY AFTER/EVENING. THIS SHOULD PRODUCE MORE HEAVY RAIN ALONG
WITH DAMAGING WINDS AND EVEN AN ISOLATED TORNADO. AGAIN WET BULB
ZERO/FREEZING LEVELS ARE ARND 12000 FT SO LARGE HAIL DOES NOT LOOK
TO BE A BIG PROBLEM ATTM.

WX GETS BETTER BY MONDAY AS CDFNT PUSHES ACROSS THE AREA. REMOVED
PCPN MONDAY NIGHT THRU TUESDAY.

REST OF FCST...CONFIDENCE IS REAL LOW THIS FAR OUT...BUT ANOTHER
UPPER WAVE WILL APPROACH THE AREA WITH MORE RAIN. FOR NOW JUST
BROAD BRUSHED A CHC POP FOR WEDNESDAY THRU FRIDAY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

DISCUSSION...KDW
PREV DISCUSSION...SS
Hazardous weather outlook, May 2, 3:00 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 AM CDT SAT MAY 2 2009

ALZ001>010-016-TNZ076-096-097-021800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
400 AM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

...A FLASH FLOOD WATCH IS IN EFFECT FROM 7 AM THROUGH LATE TONIGHT...

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND
PERSIST INTO THE EVENING HOURS AS A STRONG UPPER LEVEL DISTURBANCE
MOVES EASTWARD ACROSS THE OUTLOOK AREA. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME
TRANSLATING INTO POSSIBLE FLASH FLOODING...ESPECIALLY ON ROADWAYS
AND IN LOW LYING AREAS. IN ADDITION TO THE FLOODING THREAT...A FEW
THUNDERSTORMS MAY APPROACH SEVERE THRESHOLDS WITH THE POTENTIAL FOR
STRONG WIND GUSTS APPROACHING 60 MPH. THE THUNDERSTORM THREAT IS
EXPECTED TO DIMINISH SOME WITH THE ONSET OF THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ON
SUNDAY AS ANOTHER STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
OUTLOOK AREA FROM THE WEST. THE STRONGER STORMS ONCE AGAIN WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME
RESULTING IN POSSIBLE FLASH FLOODING. IN ADDITION TO THE FLOODING
THREAT...SOME STORMS WILL BE CAPABLE OF REACHING SEVERE THRESHOLDS
WITH THE POTENTIAL FOR DAMAGING WIND GUSTS AND HAIL. AN ISOLATED
TORNADO CAN NOT BE RULED OUT AS WELL. THE THREAT FOR SEVERE WEATHER
IS EXPECTED TO LAST FROM SUNDAY AFTERNOON THROUGH EARLY MONDAY
BEFORE A WEAK COLD FRONT MOVES EASTWARD ACROSS THE OUTLOOK AREA
LATER MONDAY MORNING. THE THUNDERSTORM THREAT IS THEN EXPECTED TO
END MONDAY NIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN POSSIBLE
WEDNESDAY THROUGH FRIDAY AS ANOTHER SERIES OF UPPER LEVEL
DISTURBANCES BEGIN TO MOVE EASTWARD ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATER TODAY TO ASSIST IN SEVERE WEATHER/FLASH FLOODING
OPERATIONS. IN ADDITION...FIRST RESPONSE AGENCIES ARE ENCOURAGED TO
MONITOR THE LATEST WEATHER REPORTS AND UPDATES.

In the hours before

Special weather statement, May 2, 6:16 AM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
716 AM CDT SAT MAY 2 2009

TNZ096-097-021315-
FRANKLIN-LINCOLN-
716 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LINCOLN COUNTIES UNTIL
815 AM CDT...

AT 714 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWAN AND WINCHESTER...MOVING EAST AT 35
MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COWAN...WOODS RESERVOIR.
  ALTO...SHERWOOD.
  SEWANEE...ST. ANDREWS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Dekalb

When
May 2, 10:15 AM CST to 10:55 AM CST
Where
Dekalb County, 1.84 mi ESE of Beaty Xrds to 2.01 mi SE of Beaty Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.687, -85.652

Flash flooding on occurred on CR 739 near the intersection with CR 651, causing the the roadway to become impassable.

Thunderstorm Wind, Franklin

When
May 2, 1:38 PM CST to 1:43 PM CST
Where
Franklin County, 0.63 mi S of Red Bay Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.441, -88.152

Thunderstorm winds knocked down trees and power lines along 7th street in Red Bay.

Flash Flood, Franklin

When
May 2, 2:00 PM CST to 5:15 PM CST
Where
Franklin County, 0.71 mi W of Red Bay Muni Arpt to 1.67 mi S of Red Bay Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.451, -88.162

Extensive flash flooding was reported in the Red Bay area. Particularly hard hit were locations along 4th Avenue SW, Gober Road, and Mccarthy Road.

Thunderstorm Wind, Morgan

When
May 2, 8:37 PM CST to 8:42 PM CST
Where
Morgan County, 1.32 mi WSW of Oden Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.363, -86.791

A tree was blown down along Gandy's Cove Road west of Oden Ridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169213, 169216, 169214, 169218.